Varicella Zoster Virus infection is quite a common condition overseas, for which Acyclovir seems to specifically help reducing the duration and severity of its symptoms.
Some central nervous system side-effects have been described while receiving treatment with Acyclovir or one of its analogs Ganciclovir and Valacyclovir, and eventually psychiatric disturbances between them.
We report the case of an Acyclovir-induced psychosis with manic symptoms in a 22 years-old woman with no previous psychiatric history.
The patient presented with irritable mood and grandiose delusions 72 hours after starting oral Acyclovir for a chickenpox infection coursing with diseminated rash.
The patient was admitted to the psychiatric unit 2 weeks after stopping treatment, albeit symptoms persisted. She was treated with Olanzapine in first place with modest improvement and Haloperidol in second place, finally recovering her previous mental state with no residual symptoms.
There is a significant body of evidence warning about neuropsychiatric disturbances as a side-effect of treatment with Acyclovir and its analogs, specially when using intravenous administration, or in a renal failure condition. Although uncommon, psychosis with manic symptoms in young and healthy patients should be kept in mind in order to recognise it and offer best support.